So the story goes, my eczema was getting worse and worse and actually became weepy in places, and so I suspected infected eczema. I already had an appointment Friday just past to get some more medication, but it was a nurses appointment and I soon found myself sorely disappointed that she couldn't help me. I went to reception and managed to grab a doctor's appointment as an 'urgent extra' and was told to come back in an hours time. I wasn't actually seen for a good hour and 40 minutes after my designated slot, so was rather annoyed that I'd wasted my entire morning waiting at the doctor's... but it was fine as I ended up being prescribed Flucloxacillin antibiotics to help out my skin.
I took 3 of these wonderful tablets and thought no more of it, as I happily drifted off to sleep that night. When I awoke on Saturday morning my eyes were swollen and my entire face puffed up, the eczematous rash that was only in some areas of my body had spread dramatically everywhere. I was worried. What the hell could have brought on an allergic reaction?
I decided to ring NHS 111 to get some advice as I figured the only new thing I had introduced was the antibiotics even though I have taken them a lot in the past. Despite the fact my breathing was unaffected she decided to ring an ambulance crew for me as she was worried that it could indeed be a drug allergy. I went off to hospital in an ambulance and was administered straight away with a cannula... which of course they struggled to get in! My skin was hugely inflamed and my veins completely hidden. They did manage in the end and it hurt. A lot.
I was then assessed by a doctor who was concerned about me and said that my treatment would be a course of oral steroids. I was devastated and worried about the risk of eczema herpeticum, of which we must all be aware by now that these suppressive drugs bring it out on me. He then went away to talk to a dermatologist who then made a plan to still issue me the oral steroids but to give me a back up course of Acyclovir. In the past despite taking a course of Acyclovir I have still ended up with herpeticum, and so I declined.
I could tell he was pissed off with having a difficult patient, so we ended up coming to a compromise that he would just issue me with a different strain of antibiotic and antihistamines BUT I would have to stay in the hospital much longer for observation purposes. I reluctantly agreed as what other choice did I have?
I was whisked off to a ward where I was kept for "observation" for 8 hours. Finally at the end of my stint, a doctor came to see me. He came to the conclusion that I was not suffering from a drug induced allergy but that it was just my eczema playing up. I didn't agree with him but allowed him to bring in the dermatologist who also wanted to assess me. He too agreed that it wasn't an allergy I was suffering from but eczema despite having seen the photo evidence from earlier in the day of my face all swelled and puffed up.
I'm sorry but I certainly do not agree. Eczema doesn't just cause you to have a swollen face! In all my time I have never ever had eczema that has made my face swell LIKE an allergy. Allergy does play a part in it. Oh well these people do get paid a lot of money to dish out the steroids afterall. Which is exactly what he did. I was sent on my way with a prescription for Eumovate to use on my face, Dermovate to use on my body and the Elocon afterwards. No antibiotics any more as they believe I never had infected eczema on Friday despite my weeping skin.
I'm not sure what my next move is going to be. Not steroids. I've come so far without them that it'd be a huge shame to start the whole steroid withdrawal again. But I really don't think my skin is going to fare well on its own.
I'm in a bit of a pickle really.
Oh and that cannula they put in? Yeah they never used it to administer anything. What a bloody waste.
I do still believe I did have an allergic reaction this morning and will be extremely wary of using penicillin in the future.
Me with poor swollen eyes